Illinois, 2005

Damaging Winds in Illinois, September 13, 2005

September 13, 2005 · NWS DVN · 7 events in 4 counties and zones

An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$42,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance initiated a small cluster of thunderstorms in east central Iowa in a moist to near tropical atmosphere. The cluster bowed out across Scott County Iowa and then moved rapidly into northwest Illinois. Sporatic to near continuous wind damage occurred across Whiteside County Iowa with trees and power lines downed. In Coleta, Illinois, a tree fell on a moving vehicle and injured the driver.An hour before the small bowing line of storms developed, another line of storms bowed out across Whiteside County Illinois and produced estimated and measured winds of 43-48 knots (50-55 mph).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 13, 2:40 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 13, 2:40 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TYPO
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 PM CDT TUE SEP 13 2005

.SYNOPSIS...SEASONALLY STRONG COLD FRONT NOW INTO CENTRAL IOWA MOVING
SOUTHEAST AT 10-15 MPH.  AREAS OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND AHEAD OF BOUNDARY.  NOWCAST TOOLS SUGGEST MOST
PRECIPITATION TO BE EAST OF AREA BY MIDNIGHT AS FRONT PASSES WITH
CLEARING SKIES AND POSSIBLY A FEW LINGERING SHOWERS EAST OF
MISSISSIPPI. TEMPERATURES BEHIND FRONT MUCH COOLER WITH MID 60S TO
LOWER 70S IN NE/KS AT 3 PM SUGGESTING FALL TO ARRIVE NEXT 24 HOURS.
NOWCAST TOOLS SUPPORT ISOLATED SEVERE POTENTIAL IF GET ENOUGH HEATING
AND TRIGGER TIL 7 PM IN LINE WITH EXISTING SEVERE WATCH IN WEST 1/3
OF FORECAST AREA. SOME ISOLATED SEVERE STORMS REPORTED IN STRONGEST
CELLS...MAINLY FOR WINDS IN CENTRAL IOWA.

 &&

.SHORT TERM...(TONIGHT AND TOMORROW)...LIKELY POPS THIS EVENING WITH
PRECIPITATION ENDING MOST AREAS BY MIDNIGHT.  MUCH COOLER AND DRIER
WEDNESDAY WITH CHAMBER OF COMMERCE TYPE HIGHS IN 70S.  NORTHWEST
WINDS OF 10 TO 15 MPH TO MAKE FOR A NICE EARLY FALL DAY FOR
SEPTEMBER WITH DEWPOINTS IN 40S.  MOST LOCATIONS TO EXPERIENCE
QUARTER TO HALF INCH RAIN TOTALS...OR ENOUGH TO HELP MOST PLANTS BUT
NOT ENOUGH TO ALLEVIATE DROUGHT FOR AGRICULTURE.   ..NICHOLS..

&&

.LONGER TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY) SEASONALLY
MILD AND QUIET THROUGH EARLY SATURDAY AS WEAK SURFACE HIGH SETTLES
OVERHEAD.  HIGHS IN 70S AND LOWS IN UPPER 40S TO LOWER 50S WITH LOW
DEWPOINTS AND LIGHT WINDS SUGGESTING IF SKIES STAY MOSTLY CLEAR AT
NIGHT MINS MAY NEED TO BE FURTHER LOWERED DUE TO IDEAL RADIATIONAL
COOLING FACTORS.

LATE SATURDAY INTO TUESDAY...LOOK EXCEPTIONALLY ACTIVE AND
INTERESTING WITH STRONG JET AXIS OVER REGION PER ALL SOLUTIONS PAST
24-36 HOURS SUGGESTING STRONG OVERRUNNING AND POTENTIALLY GOOD RAINS.
UPPED POPS SUNDAY TO 40 PERCENT WITH TEMPS A CHALLENGE DUE TO GOOD
GRADIENT DEPENDING ON CLOUDS...PRECIPITATION AND ASSOCIATED FRONT
LOCATION. OVERALL...WENT WITH OR NEAR MEX GUIDANCE AND ECMWF 850
THERMAL FIELDS. STRENGTH OF FORCING SUGGEST SIGNIFICANT RAIN
POTENTIAL CLARIFIED NEXT COUPLE DAYS.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SEVERE THUNDERSTORM WATCH WEST OF HIGHWAY 61 TIL 7 PM.
IL...NONE.
MO...SEVERE THUNDERSTORM WATCH TIL 7 PM.

&&

NICHOLS
Hazardous weather outlook, Sep 13, 10:20 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT TUE SEP 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1120 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS AFTERNOON AND
EVENING... WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS
THE ENTIRE AREA. A COLD FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL
IOWA INTO SOUTHEASTERN NEBRASKA AND IS MOVING EASTWARD INTO THE
AREA. IN ADDITION... ONGOING THUNDERSTORMS IN NORTH CENTRAL
MISSOURI ARE MOVING NORTHEASTWARD INTO SOUTH CENTRAL IOWA AND WILL
BEGIN TO AFFECT SOUTHWESTERN COUNTIES BY EARLY THIS AFTERNOON. ANY
STORMS THAT DEVELOP OR MOVE INTO THE AREA WILL HAVE THE POTENTIAL
TO BECOME SEVERE... ESPECIALLY IF THE SUN CAN BREAK THROUGH THE
CLOUDS AND ALLOW HEATING TO OCCUR. UPPER-LEVEL WINDS WILL BE
FAVORABLE FOR SUPERCELLS IF ENOUGH INSTABILITY CAN DEVELOP... AND
THEN TRANSITION INTO LINES OF THUNDERSTORMS. THE PRIMARY THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WINDS WITH GUSTS
POTENTIALLY REACHING 70 MPH. HAIL UP TO THE SIZE OF QUARTERS WILL
ALSO BE POSSIBLE... ESPECIALLY IN ANY SUPERCELLS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MAYES

In the hours before

Special weather statement, Sep 13, 10:55 AM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 AM CDT TUE SEP 13 2005

IAZ040>042-051>053-063>065-067-076>078-087>089-098>099-
MOZ009>010-140000-
BENTON IA-BUCHANAN IA-CEDAR IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JEFFERSON IA-
JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MUSCATINE IA-VAN BUREN IA-WASHINGTON IA-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
781 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 18 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 IOWA
JOHNSON               JONES                 LINN
MUSCATINE

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ANAMOSA...BURLINGTON...
CEDAR RAPIDS...DUBUQUE...FAIRFIELD...FORT MADISON...
INDEPENDENCE...IOWA CITY...KAHOKA...KEOSAUQUA...MANCHESTER...
MARENGO...MEMPHIS...MOUNT PLEASANT...MUSCATINE...SIGOURNEY...
TIPTON...VINTON...WAPELLO AND WASHINGTON.

MCCLURE/BARDOU

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 13, 3:10 PM CST
Where
Carroll County, Chadwick
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.017, -89.883

Numerous branches were downed. Time is estimated based on radar.

Thunderstorm Wind, Rock Island

When
September 13, 4:00 PM CST
Where
Rock Island County, Cordova
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.683, -90.317

4 to 5 inch diameter limbs down

Thunderstorm Wind, Whiteside

When
September 13, 4:03 PM CST to 4:40 PM CST
Where
Whiteside County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -89.900

Storms entered Whiteside county south of Albany at around 1555 CST. Numerous trees and power lines were felled from Albany to Coleta. Based on radar data and spotter reports, the following times (all CST) have been established; Albany 1600-1605, Morrison 1615-1620, Coleta 1620-1630.

Thunderstorm Wind, Whiteside

When
September 13, 4:03 PM CST
Where
Whiteside County, Albany
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -90.217

Numerous trees and power lines were downed from Albany to Coleta.

Thunderstorm Wind, Stephenson

When
September 13, 4:15 PM CST to 4:19 PM CST
Where
Stephenson County, Freeport
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
42.283, -89.617

1 to 3 foot diameter trees were downed during a downburst on the north side of Freeport. One tree fell on a house causing unspecified damage. The Stephenson County Emergency Manager measured 48 knot (55 mph) winds 1 mile south of Freeport. The Freeport Albertus Airport (KFEP) further south of the city measured 46 knot winds during the 1615-1625 CST (2215-2225 UTC) time period.

Thunderstorm Wind, Whiteside

When
September 13, 4:25 PM CST
Where
Whiteside County, Coleta
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -89.800

A tree was blown onto a moving vehicle, injuring the driver.

Thunderstorm Wind, Whiteside

When
September 13, 4:32 PM CST
Where
Whiteside County, Sterling
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.800, -89.700

A spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478886, 5478880, 5478881, 5478883, 5478882, 5478884, 5478885.